Alert archive / New Mexico / Flash Flood Watches in 2021

Flash Flood Watch 11, NWS El Paso, TX

September 3, 2021Otero County, New Mexico

NWS El Paso, TX issued this flash flood watch at Sep 3, 2021, 4:18 AM MDT for Otero County, New Mexico. It took effect at Sep 3, 2021, 12:00 PM MDT. It was in force for 33 hr.

The area

The counties it named.

The facts

Issued
Sep 3, 2021, 4:18 AM MDT (10:18 UTC)
In effect from
Sep 3, 2021, 12:00 PM MDT
Expired
Sep 4, 2021, 9:15 PM MDT
In force
33 hr
Issued by
NWS El Paso, TX
Flood severity
None

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 10:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 10.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2021-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2021-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2419 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

734 
WGUS64 KEPZ 031018
FFAEPZ

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service El Paso Tx/Santa Teresa NM
418 AM MDT Fri Sep 3 2021

NMZ414>416-040300-
/O.NEW.KEPZ.FF.A.0011.210903T1800Z-210904T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
West Slopes Sacramento Mountains Below 7500 Feet-Sacramento
Mountains Above 7500 Feet-East Slopes Sacramento Mountains Below
7500 Feet-
Including the cities of Mayhill, Sacramento, Timberon, Pinon, 
Sunspot, Cloudcroft, Mescalero, Mountain Park, and Apache Summit
418 AM MDT Fri Sep 3 2021

...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH THIS 
EVENING...

The National Weather Service in El Paso Tx/Santa Teresa has issued a

* Flash Flood Watch for a portion of south central New Mexico, 
  including the following areas, East Slopes Sacramento Mountains 
  Below 7500 Feet, Sacramento Mountains Above 7500 Feet and West 
  Slopes Sacramento Mountains Below 7500 Feet.

* From Noon MDT today through this evening.

* Increased moisture over this area today will generate mountain 
  storms this afternoon. Storm motions will be slow and soils in 
  this region are saturated from previous rainfall. Flash Flooding 
  is probable.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

33
4 follow-up statements
852 
WGUS64 KEPZ 031913
FFAEPZ

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service El Paso Tx/Santa Teresa NM
113 PM MDT Fri Sep 3 2021

NMZ414>416-040600-
/O.EXT.KEPZ.FF.A.0011.000000T0000Z-210905T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
West Slopes Sacramento Mountains Below 7500 Feet-Sacramento
Mountains Above 7500 Feet-East Slopes Sacramento Mountains Below
7500 Feet-
Including the cities of Mayhill, Sacramento, Timberon, Pinon, 
Sunspot, Cloudcroft, Mescalero, Mountain Park, and Apache Summit
113 PM MDT Fri Sep 3 2021

...FLASH FLOOD WATCH NOW IN EFFECT THROUGH SATURDAY EVENING...

The Flash Flood Watch is now in effect for

* A portion of south central New Mexico, including the following 
  areas, East Slopes Sacramento Mountains Below 7500 Feet, 
  Sacramento Mountains Above 7500 Feet and West Slopes Sacramento 
  Mountains Below 7500 Feet.

* Through Saturday evening.

* Increased moisture over this area today will generate mountain 
  storms this afternoon. Storm motions will be slow and soils in 
  this region are saturated from previous rainfall. Then, on 
  Saturday, additional storms with heavy rain look to develop over 
  the same areas. Flash Flooding is probable.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

AB
376 
WGUS64 KEPZ 040530
FFAEPZ

Flood Watch
National Weather Service El Paso Tx/Santa Teresa NM
1130 PM MDT Fri Sep 3 2021

NMZ414>416-041300-
/O.CON.KEPZ.FF.A.0011.000000T0000Z-210905T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
West Slopes Sacramento Mountains Below 7500 Feet-Sacramento
Mountains Above 7500 Feet-East Slopes Sacramento Mountains Below
7500 Feet-
Including the cities of Mayhill, Sacramento, Timberon, Pinon, 
Sunspot, Cloudcroft, Mescalero, Mountain Park, and Apache Summit
1130 PM MDT Fri Sep 3 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY EVENING...

The Flash Flood Watch continues for

* A portion of south central New Mexico, including the following 
  areas, East Slopes Sacramento Mountains Below 7500 Feet, 
  Sacramento Mountains Above 7500 Feet and West Slopes Sacramento 
  Mountains Below 7500 Feet.

* Through Saturday evening.

* Areas of heavy rain fell this afternoon over parts of the 
  mountains, mainly in an area around Silver Lake, Mayhill and down 
  to near Timberon. More rain is expected Saturday afternoon and 
  evnening. Additional heavy rain could lead to flash flooding, 
  especially in the area described above.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

17
701 
WGUS64 KEPZ 041310
FFAEPZ

Flood Watch
National Weather Service El Paso Tx/Santa Teresa NM
710 AM MDT Sat Sep 4 2021

NMZ414>416-050600-
/O.CON.KEPZ.FF.A.0011.000000T0000Z-210905T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
West Slopes Sacramento Mountains Below 7500 Feet-Sacramento
Mountains Above 7500 Feet-East Slopes Sacramento Mountains Below
7500 Feet-
Including the cities of Mayhill, Sacramento, Timberon, Pinon, 
Sunspot, Cloudcroft, Mescalero, Mountain Park, and Apache Summit
710 AM MDT Sat Sep 4 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch continues for

* A portion of south central New Mexico, including the following 
  areas, East Slopes Sacramento Mountains Below 7500 Feet, 
  Sacramento Mountains Above 7500 Feet and West Slopes Sacramento 
  Mountains Below 7500 Feet.

* Through this evening.

* Areas of heavy rain fell yesterday over parts of the Sacramento
  mountains, mainly in an area around Silver Lake, Mayhill and down 
  to near Timberon. More rain is expected Saturday afternoon and 
  evening. Additional heavy rain could lead to flash flooding, 
  especially in the area described above.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

KS
994 
WGUS64 KEPZ 050315
FFAEPZ

Flood Watch
National Weather Service El Paso Tx/Santa Teresa NM
915 PM MDT Sat Sep 4 2021

NMZ414>416-050415-
/O.CAN.KEPZ.FF.A.0011.000000T0000Z-210905T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
West Slopes Sacramento Mountains Below 7500 Feet-Sacramento
Mountains Above 7500 Feet-East Slopes Sacramento Mountains Below
7500 Feet-
Including the cities of Mayhill, Sacramento, Timberon, Pinon, 
Sunspot, Cloudcroft, Mescalero, Mountain Park, and Apache Summit
915 PM MDT Sat Sep 4 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of south central New Mexico, 
including the following areas, East Slopes Sacramento Mountains 
Below 7500 Feet, Sacramento Mountains Above 7500 Feet and West 
Slopes Sacramento Mountains Below 7500 Feet has been cancelled.

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures. Rainfall of 1 to 3 inches did fall 
across portions of this area this afternoon.  Significant rainfall 
has ended for the evening. More thunderstorms and rain are expected 
over the area on Sunday. Widespread heavy rain is not expected at 
this time; however, a few areas of heavy rain and local flooding are 
still possible.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood watch went out at Sep 3, 4:18 AM MDT, 0 minutes earlier.

Area forecast discussion, Sep 3, 4:18 AM MDT, 0 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
418 AM MDT Fri Sep 3 2021

.SYNOPSIS...
Monsoonal convection is here to stay, at least through the
weekend and into early next week. Moisture from Nora is still
lingering around the area, allowing fuel for thunderstorms the
next few days. The Sacramento Mountains seem to be favored for
numerous thunderstorms this weekend. Which in turn could pose a
flash flood issue, especially with rainfall the area has received
recently. By mid-week, high pressure will begin to take over and
keep us mostly dry through the week.

&&

.DISCUSSION...
.SHORT TERM...Friday through Friday Night...
An upper level shortwave will transition east across the northern
Plains today, which will elongate and reinforce the upper high over
the Ark-La-Tex region. The movement of the high will push the
moisture plume that's sitting over roughly the eastern half of our
CWA (as shown in satellite ML water vapor imagery this morning) back
westward through southern NM today. At the same time, a continuous
fetch of lowlevel moisture will advect into the region from the SE
and south of the border. By peak heating, PW values today will range
from about 1.2 to 1.4" across the region. While this isn't the
record moisture we saw a few days ago, it does represent above
average moisture for this time of the year as we move back in to
more of a typical monsoonal pattern. This will translate into
scattered thunderstorms over the mountain zones today, with isolated
chances across the lowlands. This southerly flow with slow-moving
storm motions promotes training storms across the Sacramento
Mountains, and the 0Z HREF favors orographic-induced storms
developing over that area after 18Z. 24 hour radar QPE over Sacs
shows (~) 0.5" to 2" fell across that area yesterday. Due to
antecedent conditions, and the Sacs being a favored area for
convection today, joined WFO ABQ in hoisting a Flash Flood Watch for
this afternoon/early evening. Localized areas of 2-3" of rain will
be possible. CAMs indicated storms being less focused across the
rest of the forecast area (meaning isolated storms will be
possible), however anything that forms will still have the same
chance for localized flooding. As we go into the overnight, the
upper high elongates, pushing westward. CAMs hint at weak vort maxs
in the flow continuing isolated shower chances. Temperatures on
Friday will be a few degrees higher than yesterday (upper 80s/lower
90s in the lowlands), with overnight lows staying above normal.

&&

.LONG TERM...Saturday morning through Thursday...
Excess moisture from Nora's remnants is continuing to linger
through the CWA. PWs for Saturday afternoon will be in the range
of 1.2 inches to 1.4 inches which is above average. With plentiful
moisture and orographic lift from the mountainous terrain, we can
expect a typical monsoon day. Models are hinting at the Sacramento
Mountains as a potential target for flash-flooding issues. Storms
that fire off the higher terrain will be heavy rain makers and
storm motions will be very slow (maximum of around 7.5 to 10
knots). Previous heavy rainfall will also add to the potential of
flash-flooding. Sunday will be the same story. Above average PWs
and slow storm motions will still be present around the area which
could lead to isolated flooding.

Headed into next week, high pressure is continuing to build out to
our west will influence what type of weather we will experience.
There does seem to be some disagreement between a couple of
models. GFS is leaning towards a drier pattern at the beginning of
the week as the high pressure settles to the north of the CWA,
entraining drier air into the region and effectively limiting any
accumulating precipitation. Whereas, the ECMWF keeps pulling in
moisture allowing for storm chances to persist through at least
Tuesday. The placement of where this high pressure settles will
make or break storm chances. However, both models do agree on
little to no precipitation by Wednesday and Thursday.

&&

.AVIATION...06Z TAF CYCLE
Mainly VFR conditions expected through the period. SCT/BKN100
SCT/BKN250. East of Alamogordo to Ft Hancock...isolated OVC050
6SM -SHRA until 08Z. Developing again after 18Z over
mountains...isolated OVC030CB 3SM -TSRA...spreading to lowlands
after 21Z. TAF sites have a slight chance of thunderstorms, but
confidence is low.

&&

.FIRE WEATHER...
Fire weather concerns remain low through the period. We start to see
some drying out of our western zones today after several days of
record moisture, but not enough to eliminate storm chances
altogether. Best storm chances today are east of the Rio Grande
River where scattered storms are possible, with isolated chances
elsewhere. We will slowly dry out late in the weekend and early next
week, but remain in a typical monsoon pattern as an upper ridge
settles in the area. Minimum relative humidity values remain above
30%, with below normal low temperatures through the period.
Ventilation rates will be poor to good through the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 91  71  90  72 /  40  30  20  20
Sierra Blanca           83  66  87  67 /  50  10  20  10
Las Cruces              90  67  88  69 /  40  40  20  30
Alamogordo              90  68  86  68 /  60  40  50  30
Cloudcroft              66  55  65  54 /  70  50  80  50
Truth or Consequences   89  68  87  68 /  40  40  30  30
Silver City             81  61  80  63 /  40  40  40  30
Deming                  91  68  89  68 /  40  40  20  20
Lordsburg               88  67  90  69 /  40  40  20  20
West El Paso Metro      93  71  90  73 /  40  30  20  20
Dell City               90  68  89  68 /  50  20  20  10
Fort Hancock            91  70  91  71 /  40  20  10   0
Loma Linda              84  67  84  67 /  50  20  40  30
Fabens                  92  70  91  72 /  40  20  10  20
Santa Teresa            91  70  89  71 /  30  40  10  20
White Sands HQ          90  68  88  69 /  40  40  30  30
Jornada Range           89  67  88  68 /  40  40  30  30
Hatch                   90  68  90  69 /  40  40  30  30
Columbus                90  68  89  69 /  30  40  10  20
Orogrande               90  68  88  69 /  40  30  30  20
Mayhill                 76  58  74  58 /  70  50  70  50
Mescalero               77  57  75  58 /  70  50  90  50
Timberon                75  58  73  58 /  70  40  80  40
Winston                 82  58  79  58 /  50  40  50  50
Hillsboro               87  64  84  65 /  50  40  40  30
Spaceport               89  67  87  67 /  40  40  30  30
Lake Roberts            82  57  79  57 /  50  40  60  40
Hurley                  84  62  82  64 /  40  40  40  20
Cliff                   89  65  87  65 /  30  40  40  40
Mule Creek              84  61  83  62 /  30  40  50  30
Faywood                 85  63  83  64 /  40  40  40  20
Animas                  87  66  88  68 /  40  40  20  20
Hachita                 87  65  87  67 /  40  40  10  20
Antelope Wells          86  64  86  66 /  60  40  10  30
Cloverdale              81  62  84  64 /  60  40  20  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

33/37/17
Hazardous weather outlook, Sep 2, 11:03 AM MDT, 17 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1103 AM MDT Thu Sep 2 2021

NMZ404>407-409>413-417-TXZ418>424-031715-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1103 AM MDT Thu Sep 2 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight
Isolated showers and thunderstorms are expected across the
lowlands. Greatest chance will be mainly east of the Rio Grande
Valley. With moisture still in place, any storms that do develop
could produce brief heavy rainfall and gusty outflow winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Conditions continue to quiet down as we head into the weekend as
the area returns to a typical monsoon pattern. Scattered mountains
storms will lead to the development of isolated lowland storms.
Storms could produce brief heavy rainfall gusty outflow winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NMZ401>403-408-414>416-031715-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
1103 AM MDT Thu Sep 2 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...Today and Tonight
Moisture will continue to shift eastward as we end the work week.
Scattered storms are expected over the Sacramento Mountains this
afternoon, storm development will be more isolated in nature over
the Gila Wilderness. Storms that do develop could produce brief
heavy rainfall that could lead to isolated flooding and gusty
winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Conditions continue to quiet down as we head into the weekend as
the area returns to a typical monsoon pattern. Scattered mountains
storms can be expected through the weekend and into next week.
Storm could produce brief heavy rainfall and gust winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 6:22 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Sep 3, 4:13 AM MDTFlood WatchEPZOtero3 min
Sep 3, 3:09 PM MDTAreal Flood AdvisoryEPZOtero3 hr

Nearby

Flash Flood Watches in New Mexico, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.